MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS INCORPORATED VIPERWIRE, ADVANCE; CATHETER, PERIPHERAL, ATHERECTOMY

CARDIOVASCULAR SYSTEMS INCORPORATED VIPERWIRE, ADVANCE; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number VPR-GW-14
Medical Device Problem Codes Material Separation (1562); Device Damaged by Another Device (2915)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/21/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a peripheral orbital atherectomy device (oad) and.014 viperwire advance peripheral guide wire were used for treatment of severely calcified, non-tortuous, 90% stenosed lesion in left distal superficial artery (sfa) to popliteal artery through femoral artery access.The unspecified primary wire was exchanged with the viperwire.Treatment started on low speed, followed by two to three treatments on medium then three treatments on high speed.Balloon angioplasty using abbott surveil drug-coated balloon (dcb) was performed.Angiographic imaging post dcb angioplasty revealed viperwire fractured tip in the tibioperoneal (tp) trunk.The fracture occurred one cm from the marker, and approximately half of the radiopaque tip broke.The fractured component was successfully snared.The physician believes they spun too close to the distal viperwire as the tip of the viperwire was off the screen during treatments.The patient was stable.There was no oad crown jump or viperwire bias.No damage/issues prior to separation were observed.There was no difficulty wiring or delivering devices.
 
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.The orbital atherectomy device referenced in b5 is filed under a separate medwatch report number.
 
Event or Problem Description
It was reported that a peripheral orbital atherectomy device (oad) and.014 viperwire advance peripheral guide wire were used for treatment of severely calcified, non-tortuous, 90% stenosed lesion in left distal superficial artery (sfa) to popliteal artery through femoral artery access.The unspecified primary wire was exchanged with the viperwire.Treatment started on low speed, followed by two to three treatments on medium then three treatments on high speed.Balloon angioplasty using abbott surveil drug-coated balloon (dcb) was performed.Angiographic imaging post dcb angioplasty revealed viperwire fractured tip in the tibioperoneal (tp) trunk.The facture occurred one cm from the marker, and approximately half of the radiopaque tip broke.The fractured component was successfully snared.The physician believes they spun too close to the distal viperwire as the tip of the viperwire was off the screen during treatments.The patient was stable.There was no oad crown jump or viperwire bias.No damage/issues prior to separation were observed.There was no difficulty wiring or delivering devices.User facility medwatch report received that states "tip of wire broke off inside of the patient.They were doing csi, removed the wire, and then realized the tip was still inside.The tip was visible on x-ray.Physician removed the broken tip using a snare.".
 
Additional Manufacturer Narrative
The device was not returned for analysis.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot-specific issue.Based on the information received, the investigation determined that the reported material separation, device damaged by another device and unexpected medical intervention appears to be related to operational context.In this case, it is possible that the material separation, device damaged by another device and unexpected medical intervention is due to use techniques employed, which is consistent with complaint details which state "the physician believes they spun too close to the distal viperwire as the tip of the viperwire was off the screen during treatments".However, since the device was not returned this could not be confirmed.Based on the results of the complaint investigation, there is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.Updated: b5, d9, e4, g2, g3, g6, h2, h6, h10.Correction: d4: catalog #.H6: codes 4118, 3233, and 11 no longer apply.H10: user facility medwatch report # mw5171109.H10: the orbital atherectomy device referenced in b5 is filed under a separate medwatch report number.

Brand Name
VIPERWIRE, ADVANCE
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS INCORPORATED
1225 old highway 8 nw
st. paul MN 55112
Manufacturer (Section G)
CARDIOVASCULAR SYSTEMS INCORPORATED, #3004742232
1225 old highway 8 nw
saint paul MN 55112
Manufacturer Contact
alyssa mickelson
1225 old highway 8 nw
st. paul, MN 55112
6517562718
MDR Report Key22184062
Report Number3004742232-2025-00166
Device Sequence Number8690981
Product Code MCW
UDI-Device Identifier10852528005077
UDI-Public(01)10852528005077(17)260331(10)533521-1
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K180416
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2026
Device Model NumberVPR-GW-14
Device Catalogue Number72023-01
Device Lot Number533521-1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/21/2025
Supplement Date Received by Manufacturer06/25/2025
Initial Report FDA Received Date06/11/2025
Supplement Report FDA Received Date07/10/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age88 YR
Patient SexMale
Patient Weight75 KG